Intracranial hypertension: the hidden risk of supplements containing vitamin A

View at publisher
Authors: Mitchell Harry Dennis, Matthew Goldring, James Frederick Chapman
Cited by: 1
References: 6

Abstract

Hypervitaminosis A is relatively uncommon but may develop with excessive supplementation or medication use. We report a 17-year-old non-obese male presenting with symptomatic papilloedema and normal neuroimaging. Investigations excluded alternative causes, but a detailed history identified that he used a protein supplement containing significant amounts of vitamin A. Although there are potential confounding factors, the combination of the clinical presentation, deranged liver function tests, resolution following the diagnostic lumbar puncture, starting acetazolamide and stopping the supplements supported a diagnosis of vitamin A-induced intracranial hypertension. With the rising global use of dietary supplements, clinicians should routinely enquire about over-the-counter products in people with unexplained intracranial hypertension to reduce avoidable investigations, prolonged treatments and risk of visual morbidity.

Fields of Study & Subjects

Cerebral Venous Sinus Thrombosis Antioxidant Activity and Oxidative Stress Folate and B Vitamins Research

Publication details

Journal / source
Practical Neurology
Publisher
BMJ
Pages
pn–2025
Publication date
28 April 2026
Language
EN